Advertisement

Spotlight Series on Hepatitis C

Does Organ Transplantation Increase the Risk of Osteonecrosis in Some People?

September 18, 2012

 < Prev  |  1  |  2 

Case 3

A 32-year-old man received a transplant due to severe hepatitis-C-virus-related liver damage. Doctors noted that he was overweight and a smoker. His immunosuppressive therapy included rapamycin (later changed to cyclosporine) and prednisone (for a total dose of 1,880 mg). His anti-HIV regimen was as follows:

  • atazanavir
  • raltegravir (Isentress)
  • 3TC (lamivudine)

Four months after transplantation the man sought care because of intense left hip pain. MRI and other scans revealed that both of his hips had osteonecrosis. So far he has had his left hip replaced.


Advertisement

Comparison

The Modena team reported that between 2007 and 2009 (the dates for which figures were made available) 24 HIV-positive people had a liver transplant and three (13%) developed osteonecrosis. In contrast, during the same time period and in the same medical centre, less than 1% of 438 HIV-negative people developed the same problem. This difference is striking and the reasons for it are not clear. Another noteworthy feature of the Modena report is that two of the three HIV-positive patients were relatively young -- under 40 years old.

Due to the small number of HIV-positive people with this complication, robust conclusions about possible effects of specific anti-HIV or transplant drugs and their potential relation to osteonecrosis in these patients cannot be drawn.

As organ transplants for HIV-positive people are becoming more widespread, at least in high-income countries, other transplant centres need to review their databases to see if a similar excess of osteonecrosis among transplant recipients has occurred. If this is confirmed, a large study needs to be done to investigate possible causes of osteonecrosis in HIV-positive people who receive organ transplants.


References

  1. Morse CG, Mican JM, Jones EC, et al. The incidence and natural history of osteonecrosis in HIV-infected adults. Clinical Infectious Diseases. 2007 Mar 1;44(5):739-48.
  2. Mazzotta E, Agostinone A, Rosso R, et al. Osteonecrosis in human immunodeficiency virus (HIV)-infected patients: a multicentric case-control study. Journal of Bone and Mineral Metabolism. 2011 May;29(3):383-8.
  3. Cocchi S, Franceschini E, Meschiari M, et al. Aseptic Osteonecrosis: A newly diagnosed complication in HIV-infected patients undergoing liver transplantation. Transplantation. 2012 Aug 15;94(3):e20-1.
  4. Rizzari MD, Suszynski TM, Gillingham KJ, et al. Ten-year outcome after rapid discontinuation of prednisone in adult primary kidney transplantation. Clinical Journal of the American Society of Nephrology. 2012 Mar;7(3):494-503.
  5. Campbell S, Sun CL, Kurian S, et al. Predictors of avascular necrosis of bone in long-term survivors of hematopoietic cell transplantation. Cancer. 2009 Sep 15;115(18):4127-35.
  6. McClune B, Majhail NS, Flowers ME. Bone loss and avascular necrosis of bone after hematopoietic cell transplantation. Seminars in Hematology. 2012 Jan;49(1):59-65.
 < Prev  |  1  |  2 



This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement

The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.